Colorado, 2006

Hail and Damaging Wind in Colorado, July 17, 2006

July 17, 2006 · NWS PUB · 5 events in 4 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 17, 1:58 PM MST, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 17, 1:58 PM MST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
258 PM MDT MON JUL 17 2006

.SHORT TERM...
(TONIGHT AND TUESDAY)

HEALTHY NORTHERLY SURGE HAS PUSHED THROUGH MAJORITY OF THE
SOUTHEAST COLORADO PLAINS...WHICH SPARKED SOME THUNDERSTORMS
EARLIER TODAY OVER PORTIONS OF TELLER COUNTY AND CURRENTLY NOTING
STORMS OVER PORTIONS OF THE WESTERN 1/3 OF CWFA.

FRONTAL PASSAGE HAS TEMPERED MAXIMUM TEMPERATURES SLIGHTLY
TODAY...HOWEVER STILL NOTING MID-AFTERNOON TEMPERATURES IN THE
97F TO 99F RANGE AT PUEBLO...LA JUNTA...LAMAR AND SPRINGFIELD.

WITH BRIEF INFLUX OF ATMOSPHERIC MOISTURE...THANKS TO FRONT...HAVE
BUMPED POPS UP TO THE LOW SCATTERED CATEGORY TONIGHT FROM THE I-25
CORRIDOR WESTWARD...WHILE KEEPING ISOLATED POPS OVER THE REMAINDER
OF THE PLAINS.

ON TUESDAY...EXPECT A RETURN/CONTINUATION OF ABOVE CLIMATOLOGICAL
AVERAGE MAXIMUM TEMPERATURES FOR THE MAJORITY OF THE CWFA IN
COMBINATION WITH LOW GRADE POPS...CONCENTRATED MAINLY OVER THE
HIGHER TERRAIN. THANKS SURROUNDING OFFICES FOR
COORDINATION/COLLABORATION.

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

MAIN CHANGES TO THE NDFD WERE TO DECREASE THE TEMPS A FEW DEGREES
FOR THE WEEKEND AND INCREASE THE CHANCE OF PRECIP UP A BIT. GUIDANCE
CONTINUES TO PAINT A COOLING TREND THIS WEEKEND AND I CONTINUED TO
TREND THE MET VARIABLES TO THIS SOLUTION.

LATEST GFS CONTINUES TO SHOW RIDGE RETROGADING WEST AND AMPLIFYING
AS TROUGH DIGS OVER EASTERN 1/3RD OF NATION. THIS SHOULD ALLOW COOLER
CANADIAN AIR TO MOVE INTO THE REGION STARTING LATER ON FRIDAY AND
LASTING THROUGH THE WEEKEND. IF GUIDANCE IS A PERFECT PROG...THEN
THINGS WILL HAVE TO BE TRENDED DOWN EVEN COOLER & WETTER...BUT I DID
NOT WANT TO JUMP ON THIS SOLUTION JUST YET.

OTHER CHANGES I MADE WERE TO WED AND THU...THESE WERE PRIMARILY
FINE TUNING CHANGES TO THE ONSET OF PRECIP. OTHERWISE NO OTHER
CHANGES WERE MADE TO THE GRIDDED DATABASE. /HODANISH

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 17, 5:47 AM MST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
647 AM MDT MON JUL 17 2006

COZ058>089-093>099-181300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
647 AM MDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE...
ESPECIALLY OVER THE MOUNTAINS. THE MAIN THUNDERSTORM THREATS WILL BE
WIND GUSTS UP TO 40 MPH AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY THROUGH THURSDAY...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS ARE POSSIBLE OVER THE HIGHER TERRAIN. STARTING
FRIDAY...THE THUNDERSTORMS WILL GRADUALLY BECOME MORE SCATTERED IN
NATURE...WITH THUNDERSTORMS POSSIBLE OVER THE ENTIRE REGION. THE
MAIN THREATS FROM ANY STORMS WILL BE LIGHTNING AND WIND GUSTS TO
40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY OR TONIGHT.

The radar

The Pueblo radar (KPUX), 75 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
July 17, 4:55 PM MST to 5:00 PM MST
Where
El Paso County, 6 mi N of Colorado Spgs
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.917, -104.817

Thunderstorm Wind, Alamosa

When
July 17, 4:57 PM MST
Where
Alamosa County, 1 mi S of Alamosa
Measured
51 kt (59 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.450, -105.883

Hail, Pueblo

When
July 17, 6:33 PM MST to 6:38 PM MST
Where
Pueblo County, 3 mi N of Pueblo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.317, -104.600

Hail, Fremont

When
July 17, 6:49 PM MST to 6:54 PM MST
Where
Fremont County, 9 mi ENE of Canon City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -105.083

Hail, El Paso

When
July 17, 7:05 PM MST to 7:10 PM MST
Where
El Paso County, 2 mi S of Ellicott
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -104.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522161, 5522160, 5522162, 5522163, 5522164.